Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 160, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 8, 2003, 5:49 PM EDT for Portage County, Ohio. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 5:49 PM EDT (21:49 UTC)
- Expired
- Jul 8, 2003, 6:45 PM EDT
- In force
- 56 min
- Issued by
- NWS Cleveland, OH
- Area
- Counties, with a storm outline in the text
County Portage County, OH
The radar
The Cleveland radar (KCLE), 63 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 3:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.8 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 318 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
734 WUUS51 KCLE 082149 SVRCLE OHC133-082245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CLEVELAND OH 549 PM EDT TUE JUL 8 2003 THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PORTAGE COUNTY IN NORTHEAST OHIO... * UNTIL 645 PM EDT * AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER STREETSBORO...OR ABOUT 9 MILES NORTHWEST OF RAVENNA...MOVING EAST AT 25 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GARRETTSVILLE MANTUA RAVENNA STREETSBORO HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CLEVELAND. LAT...LON 4111 8100 4118 8137 4135 8137 4134 8101 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:05 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 8, 4:05 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 405 PM EDT TUE JUL 8 2003 3 WAVES OF THUNDERSTORMS BETWEEN NW OH AND IOWA TO MOVE ALONG BOUNDARY TONIGHT. FLOOD WATCH ALL BUT EXTREME NE. .CLE... OH...SVR TSTM WATCH TIL 8 PM. OH...FLOOD WATCH UNTIL 7AM ALL BUT EXTREME NE OH. PA...SVR TSTM WATCH TIL 8 PM.
Hazardous weather outlook, Jul 8, 7:11 AM EDT, 10 hours 38 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-081315- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 711 AM EDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A PORTION OF NORTHWESTERN PENNSYLVANIA. .DAY ONE...TODAY THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jul 8, 2:31 PM EDT, 3 hours 18 minutes before
OHZ003-006>008-017-018-027-081930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 231 PM EDT TUE JUL 8 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5PM EDT... A LINE OF THUNDERSTORMS WAS DEVELOPING OVER NORTHWEST OHIO. THESE STORMS WERE INCREASING IN INTENSITY AND MOVING EAST AT 40 KNOTS. WITH THIS CURRENT MOVEMENT...THIS LINE OF STORMS WILL REACH LUCAS...WOOD AND HANCOCK COUNTIES BY 3 PM. THE THUNDERSTORMS WILL IMPACT WYANDOT...SENECA AND OTTAWA COUNTIES BY 4 PM. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS TO BECOME DAMAGING. RESIDENTS WITHIN NORTHWEST OHIO SHOULD PAY ATTENTION TO WEATHER CONDITIONS FOR THE NEXT SEVERAL HOURS.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 9:00 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Jul 7, 9:04 PM EDT | Severe Thunderstorm Warning | CLE | Lorain | 41 min |
| Jul 7, 9:19 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga | 41 min |
| Jul 7, 9:31 PM EDT | Severe Thunderstorm Warning | CLE | Medina, Summit | 44 min |
| Jul 7, 9:47 PM EDT | Severe Thunderstorm Warning | CLE | Lorain | 28 min |
| Jul 7, 10:12 PM EDT | Severe Thunderstorm Warning | CLE | Medina, Summit | 63 min |
| Jul 7, 10:49 PM EDT | Severe Thunderstorm Warning | CLE | Stark | 56 min |
| Jul 7, 11:11 PM EDT | Severe Thunderstorm Warning | CLE | Summit | 49 min |
| Jul 7, 11:56 PM EDT | Severe Thunderstorm Warning | CLE | Medina, Summit | 49 min |
| Jul 8, 1:04 AM EDT | Severe Thunderstorm Warning | CLE | Summit | 56 min |
| Jul 8, 1:39 AM EDT | Severe Thunderstorm Warning | CLE | Portage | 51 min |
| Jul 8, 2:33 AM EDT | Severe Thunderstorm Warning | CLE | Mahoning | 57 min |
| Jul 8, 3:12 AM EDT | Severe Thunderstorm Warning | CLE | Hancock, Lucas, Wood | 63 min |
| Jul 8, 3:28 AM EDT | Severe Thunderstorm Warning | CLE | Crawford, Marion, Ottawa, Sandusky, Seneca, Wyandot | 62 min |
| Jul 8, 3:56 AM EDT | Severe Thunderstorm Warning | CLE | Erie, Huron, Morrow, Richland | 79 min |
| Jul 8, 4:08 AM EDT | Special Marine Warning | CLE | 2 hr | |
| Jul 8, 4:08 AM EDT | Special Marine Warning | CLE | 2 hr | |
| Jul 8, 4:14 AM EDT | Severe Thunderstorm Warning | CLE | Ashland, Knox | 61 min |
| Jul 8, 4:25 AM EDT | Severe Thunderstorm Warning | CLE | Holmes, Lorain, Medina, Wayne | 65 min |
| Jul 8, 4:52 AM EDT | Special Marine Warning | CLE | 113 min | |
| Jul 8, 4:52 AM EDT | Special Marine Warning | CLE | 113 min | |
| Jul 8, 4:57 AM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga | 63 min |
| Jul 8, 5:08 AM EDT | Severe Thunderstorm Warning | CLE | Stark, Summit | 67 min |
| Jul 8, 5:15 AM EDT | Tornado Warning | CLE | Cuyahoga, Lorain | 60 min |
| Jul 8, 5:27 AM EDT | Severe Thunderstorm Warning | CLE | Geauga, Portage | 63 min |
| Jul 8, 5:44 AM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Trumbull | 61 min |
| Jul 8, 2:42 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Jul 8, 3:17 PM EDT | Severe Thunderstorm Warning | CLE | Lucas, Wood | 58 min |
| Jul 8, 3:37 PM EDT | Severe Thunderstorm Warning | CLE | Wyandot | 38 min |
| Jul 8, 3:56 PM EDT | Severe Thunderstorm Warning | CLE | Sandusky | 64 min |
| Jul 8, 3:59 PM EDT | Severe Thunderstorm Warning | CLE | Seneca | 61 min |
| Jul 8, 4:11 PM EDT | Tornado Warning | CLE | Seneca | 49 min |
| Jul 8, 4:15 PM EDT | Severe Thunderstorm Warning | CLE | Hancock | 60 min |
| Jul 8, 4:21 PM EDT | Severe Thunderstorm Warning | CLE | Crawford | 54 min |
| Jul 8, 4:30 PM EDT | Flash Flood Warning | CLE | Crawford, Hancock, Seneca, Wyandot | 3 hr |
| Jul 8, 4:46 PM EDT | Severe Thunderstorm Warning | CLE | Huron | 59 min |
| Jul 8, 4:54 PM EDT | Severe Thunderstorm Warning | CLE | Richland | 66 min |
| Jul 8, 5:01 PM EDT | Tornado Warning | CLE | Huron | 59 min |
| Jul 8, 5:18 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Lorain | 57 min |
| Jul 8, 5:20 PM EDT | Severe Thunderstorm Warning | CLE | Morrow | 55 min |
| Jul 8, 5:23 PM EDT | Severe Thunderstorm Warning | CLE | Summit | 52 min |
| Jul 8, 5:24 PM EDT | Tornado Warning | CLE | Ashland | 51 min |
| Jul 8, 5:33 PM EDT | Severe Thunderstorm Warning | CLE | Wayne | 57 min |
| Jul 8, 5:35 PM EDT | Severe Thunderstorm Warning | CLE | Medina | 55 min |
| Jul 8, 5:38 PM EDT | Severe Thunderstorm Warning | CLE | Holmes | 67 min |
| Jul 8, 5:55 PM EDT | Flash Flood Warning | CLE | Ashland | 3 hr |
| Jul 8, 6:09 PM EDT | Tornado Warning | CLE | Wayne | 51 min |
| Jul 8, 6:22 PM EDT | Severe Thunderstorm Warning | CLE | Stark | 53 min |
| Jul 8, 6:34 PM EDT | Flash Flood Warning | CLE | Richland | 3 hr |
| Jul 8, 6:53 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning | 52 min |
| Jul 8, 7:22 PM EDT | Flash Flood Warning | CLE | Crawford, Wyandot | 3 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.